Polynomial time approximation schemes for some dense instances of NP-hard optimization problems

  • Marek Karpinski
Invited Talk
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1269)


We overview recent results on the existence of polynomial time approximation schemes for some dense instances of NP-hard optimization problems. We indicate further some inherent limits for existence of such schemes for some other dense instances of the optimization problems.


STEINER Tree Vertex Cover STEINER Tree Problem Polynomzal Tzme Approxzmatzon Scheme Dense Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AFW95]
    N. Alon, A. Frieze and D. Welsh, Polynomial Time Randomized Approximation Schemes for the Tutte Polynomial of Dense Graphs, Random Structures and Algorithms 6 (1995), pp. 459–478.Google Scholar
  2. [AFK96]
    S. Arora, A. Frieze and H. Kaplan, A New Rounding Procedure for the Assignment Problem with Applications to Dense Graph Arrangements, Proc. 37th IEEE FOCS (1996), pp. 21–30.Google Scholar
  3. [AKK95]
    S. Arora, D. Karger, and M. Karpinski, Polynomial Time Approximation Schemes for Dense Instances of NP-Hard Problems, Proc. 27th ACM STOC (1995), pp. 284–293.Google Scholar
  4. [AL97]
    S. Arora and C. Lund, Hardness of Approximations, in Approximation Algorithms for NP-Hard Problems (D. Hochbaum, ed.), PWS Publ. Co. (1997), pp. 399–446.Google Scholar
  5. [ALMSS92]
    S. Arora, C. Lund, R. Motwani, M. Sudan and M. Szegedy, Proof Verification and Hardness of Approximation Problems, Proc. 33rd IEEE FOCS (1992), pp. 14–20.Google Scholar
  6. [BP89]
    M. Bern and P. Plassmann, The Steiner Problem with Edge Lengths 1 and 2, Inform. Process. Lett. 32 (1989), pp. 171–176.Google Scholar
  7. [B86]
    A.Z. Broder, How Hard is it to Marry at Random (On the Approximation of the Permanent), Proc. 18th ACM STOC (1986), pp. 50–58, Erratum in Proc. 20th ACM STOC (1988), p. 551.Google Scholar
  8. [CCDG82]
    P. Chinn, J. Chvatalova, A. Dewdney, N. Gibbs, The Bandwidth Problem for Graphs and Matrices — A Survey, Journal of Graph Theory 6 (1982), pp. 223–254.Google Scholar
  9. [CT96]
    A. Clementi and L. Trevisan, Improved Nonapproximability Result for Vertex Cover with Density Constraints, Proc. 2nd Int. Conference, COCOON '96, Springer-Verlag (1996), pp. 333–342.Google Scholar
  10. [DSS94]
    J. Diaz, M. Serna and P. Spirakis, Some Remarks on the Approximability of Graph Layout Problems, Technical Report LSI-94-16-R, Univ. Politec, Catalunya (1994).Google Scholar
  11. [DFJ94]
    M.E. Dyer, A. Frieze and M.R. Jerrum, Approximately Counting Hamilton Cycles in Dense Graphs, Proc. 4th ACM-SIAM SODA (1994), pp. 336–343.Google Scholar
  12. [F96]
    U. Feige, A Threshold of In n for Approximating Set Cover, Proc. 28th ACM STOC (1996), pp. 314–318.Google Scholar
  13. [FV96]
    W. Fernandez-de-la-Vega, MAX-CUT has a Randomized Approximation Scheme in Dense Graphs, Random Structures and Algorithms 8 (1996), pp. 187–999.Google Scholar
  14. [FK97]
    W. Fernandez-de-la-Vega and M. Karpinski, Polynomial Time Approximability of Dense Weighted Instances of MAX-CUT, Research Report No. 85171-CS, University of Bonn (1997).Google Scholar
  15. [FL81]
    W. Fernandez-de-la-Vega, G. S. Lueker, Bin Packing Can be Solved Within 1+∈ in Linear Time, Combinatorica 1 (1981), pp. 349–355.Google Scholar
  16. [FK96]
    A. Frieze and R. Kannan, The Regularity Lemma and Approximation Schemes for Dense Problems, Proc. 37th IEEE FOCS (1996), pp. 12–20.Google Scholar
  17. [FK97]
    A. Frieze and R. Kannan, Quick Approximation to Matrices and Applications, Manuscript (1997).Google Scholar
  18. [GGJK78]
    M. Garey, R. Graham, D. Johnson, D. Knuth, Complexity Results For Bandwidth Minimization, SIAM J. Appl. Math. 34 (1978), pp. 477–495.Google Scholar
  19. [GJ79]
    M. R. Garey and D. S. Johnson, Computers and Intractability: A Guide to the Theory of NP-Completeness, W. H. Freeman (1979).Google Scholar
  20. [GW94]
    M. Goemans and D. Williamson, 878-approximation Algorithms for MAX-CUT and MAX2SAT, Proc. 26th ACM STOC (1994), pp. 422–431.Google Scholar
  21. [GGR96]
    O. Goldreich, S. Goldwasser and D. Ron, Property Testing and its Connection to Learning and Approximation, Proc. 37th IEEE FOCS (1996), pp. 339–348.Google Scholar
  22. [HMM91]
    J. Haralambides, F. Makedon, B. Monien, Bandwidth Minimization: An Approximation Algorithm for Caterpillars, Math. Systems Theory 24 (1991), pp. 169–177.Google Scholar
  23. [H96]
    J. Håstad, Clique is Hard to Approximate within n 1−, Proc. 37th IEEE FOCS (1986), pp. 627–636.Google Scholar
  24. [H97]
    D. Hochbaum, Approximating Covering and Packing Problems: Set Cover, Vertex Cover, Independent Set, and Related Problems, in Approximation Algorithms for NP-hard Problems (D. Hochbaum, ed.), PWS Publ. Co. (1997), pp. 94–143.Google Scholar
  25. [IK75]
    O. H. Ibarra, C. E. Kim, Fast Approximation Algorithms for the Knapsack and Sum of Subsets Problems, J. ACM 22 (1975), pp. 463–468.Google Scholar
  26. [JS89]
    M. R. Jerrum and A. Sinclair, Approximating the Permanent, SIAM J. Comput. 18 (1989), pp. 1149–1178.Google Scholar
  27. [J94]
    D. S. Johnson, Approximation Algorithms for Combinatorial Problems, J. Comput. System Sciences 9 (1974), pp. 256–278.Google Scholar
  28. [KK82]
    N. Karmarkar and R. M. Karp, An Efficient Approximation Scheme for the One-dimensional Bin-Packing Problem, Proc. 23rd IEEE FOCS (1982), pp. 312–320.Google Scholar
  29. [K72]
    R.M. Karp, Reducibility among Combinatorial Problems, in Complexity of Computer Computations (R. Miller and J. Thatcher, ed.), Plenum Press (1972), pp. 85–103.Google Scholar
  30. [KWZ97]
    M. Karpinski, J. Wirtgen and A. Zelikovsky, An Approximation Algorithm for the Bandwidth Problem on Dense Graphs, ECCC Technical Report TR 97-017 (1997).Google Scholar
  31. [KZ96]
    M. Karpinski and A. Zelikovsky, Approximating Dense Cases of Covering Problems (Preliminary Version), Technical Report TR-96-059, International Computer Science Institute, Berkeley (1996).Google Scholar
  32. [KZ97a]
    M. Karpinski and A. Zelikovsky, New Approximation Algorithms for the Steiner Tree Problem, J. of Combinatorial Optimization 1 (1997), pp. 47–65.Google Scholar
  33. [KZ97b]
    M. Karpinski and A. Zelikovsky, Approximating Dense Cases of Covering Problems, ECCC Technical Report TR 97-004, 1997, to appear in Proc. DIMACS Workshop on Network Design: Connectivity and Facilities Location, Princeton (1997).Google Scholar
  34. [KP93]
    G. Kortsarz and D. Peleg, On Choosing a Dense Subgraph, Proc. 34th IEEE FOCS (1993), pp. 692–701.Google Scholar
  35. [M83]
    B. Monien, The Bandwidth Minimization Problem for Caterpillars with Hair Length 3 is NP-Complete. SIAM J. Alg. Disc. Math. 7 (1986), pp. 505–514.Google Scholar
  36. [P94]
    C. Papadimitriou, Computational Complexity, Addison-Wesley, (1994).Google Scholar
  37. [PY91]
    C. Papadimitriou and M. Yannakakis, Optmization, Approximation and Complexity Classes, J. Comput. System Sciences 43 (1991), pp. 425–440.Google Scholar
  38. [PY96]
    C. Papadimitriou and M. Yannakakis, On Limited Nondeterminism and the Complexity of the VC-dimension, J. Comput. System Sciences 53 (1996), pp. 161–170.Google Scholar
  39. [R88]
    P. Raghavan, Probabilistic Construction of Deterministic Algorithms: Approximate Packing Integer Programs, J. Comput. System Sciences 37 (1988), pp. 130–143.Google Scholar
  40. [Sm95]
    L. Smithline, Bandwidth of the Complete k-ary Tree, Discrete Mathematics 142 (1995), pp. 203–212.Google Scholar
  41. [Y92]
    M. Yannakakis, On the Approximation of Maximum Satisfiability, Proc. 3rd ACM-SIAM SODA (1992), pp. 1–9.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Marek Karpinski
    • 1
  1. 1.Dept. of Computer ScienceUniversity of BonnBonn

Personalised recommendations